Fatigue. Thyroid, Fibromyalgia and Anaemia

Hi everyone.

I was found to be anaemic about 18 months ago, when a pre op blood test was done. I couldn't tolerate prescription iron, and started taking Spatone. Slowly my results went up to about 25, but have now dropped to 13. After reading various outcomes on this forum, I have changed to Solgar gentle iron, plus Vit C. I am taking one iron tablet as stated on the bottle but wondered if anyone here has taken double this , with no problems. My GP has also dropped my thyroxine down to 50 mcg and I am barely functioning . Any advice please. Thank you. x

13 Replies

  • If your ferritin is 13 and you have been anaemic you need a lot more than one Spatone. Were you prescribed ferrous sulphate? That often seems to be badly tolerated. I have used ferrous fumerate, ferrous bisglycinate, Ferrochel.

    The ferritin range is set too low for women. You should aim to get up to at least 80 - 90. You can safely take up to 45mg daily iron in your position, but I would take it more slowly - 20mg a day with plennty of vit C. You might find that with these other supplements you have no problems.

    The best site I have found is the US site on this aimed at doctors, but it is not difficult to understand.


    “Adults with normal intestinal function have very little risk of iron overload from dietary sources of iron [2]. However, acute intakes of more than 20 mg/kg iron from supplements or medicines can lead to gastric upset, constipation, nausea, abdominal pain, vomiting, and faintness, especially if food is not taken at the same time [2,5]. Taking supplements containing 25 mg elemental iron or more can also reduce zinc absorption and plasma zinc concentrations [3,70,71].”

    However, it is not dangerous to take 45mg daily if you are adult. (Children are a very different matter, and it is v important to keep iron supps well away from them.)

    I cannot emphasise enough how important it is for you to get your iron up. You cannot function properly if your blood lacks enough. And remember (Rushton et al 2010) that the ranges for anemia in women are set lower than in men - without an evidence base of tests of ranges drawn from healthy women !!!!

    "Furthermore, 90% of UK females of childbearing age do not achieve the recommended daily intake of elemental iron (14.8 mg) from their diet.9 Evaluation of the haemoglobin concentration and red blood cell count of women from Canada, Central America, China, and the United States shows that this situation is widespread.4,10–14 Women worldwide are at risk of being in a negative iron balance, and by current criteria if their haemoglobin concentration is less than 115 g/l they are deemed to be anaemic, whereas in men the cut-off point is 130 g/l.15"

    Do you have any idea why your iron is so low?

  • Thanks for your reply. I have had an endoscopy and colonoscopy to see if bleeding, but thankfully all ok. I have never been anaemic before and can't seem to find the reason. I am just 70 years old, but have always felt young for my age, but feel about 90 at the moment ! Do you think it would be safe to double up the Solgar ? Thank you.

  • Solgar Gentle Iron has 25mg of elemental iron per tablet. When I was taking ferrous fumarate 210mg I was taking 207mg of elemental iron per day.

    On that basis, I would say you could take another pill/capsule and the risk of overdose would be low. I am not an expert though, and I'm not medically trained, so follow this advice at your own risk.

    Anyone taking iron supplements should get regular testing done to be sure they aren't overdoing it. Iron is poisonous in overload.

    Just for reference, this is a link to the British National Formulary (BNF) page about iron supplementing :


    The link gives you the information your doctor refers to when prescribing iron supplements. Doctors commonly prescribe ferrous sulphate for treating iron deficiency because of cost - it's the cheapest form of iron supplement there is. It is also extremely poorly tolerated by many people because of gastric irritation and/or constipation. But it is still worth reading.

  • Thank you human bean.i'll look at the web address that you mentioned .

  • Why has your doctor reduced your levo? Do you have FT4 and FT3 test results?

    PS - I think watercress is high in iron. I became an addict years ago when I was severely anaemic and haven't kicked the "habit". I love watercress.

  • Look at the back of the bottle and see how much iron is in each pill or spoonful. It will be measured in mg. Raise the dose up to 20mg daily and see how you tolerate that dose.

  • Thank you. x

  • PS - 20mg daily is low, given how severe your iron def is, and Humanbean will be correct in all she says - she has been there. I am not disagreeing with her, only suggesting you try building up from 20mg because you had issues with the high dose iron you were prescribed. My son went up to 80 ferritin on 40mg a day Solgar - but you may have undiagnosed issues the docs haven't found yet.

  • Thank you. I will take all this info with me when I see my GP next week. If she is still adamant about my dosage , I will ask to see an endo consultant.

  • I had my last blood test in May and my GP said that my results said I was having too much Levothyroxine, which could cause heart problems. I have never been given a print out of results, but I will ask next time. I have been on Levo for many years, after first having a partial thyroidectomy and several years later, radioactive iodine. Originally I was on 125mcg and gradually my doctor has been reducing it ( following guidelines ) even though my symptoms have worsened , with weight gain, hoarse voice, dry skin and fatigue etc. I am at a loss, as to where to go from here. I know many sufferers feel like I do. Despite symptoms, if the blood test say you are within normal limits, that's it !!

  • I would guess, based on the info you have given, that your doctor is prescribing levo on the basis of TSH level. From the doctor's point of view, if your TSH is high this shows that your thyroid is being flogged to produce more thyroid hormone. Therefore your levo dose will need to be higher. If your TSH is low then your body is effectively saying it doesn't need so much thyroid hormone so he is reducing your levo dose because of it.

    That is the official logic.

    But it is logic that leaves many people very, very ill. TSH is produced by the pituitary gland, not the thyroid. And if the pituitary isn't up to the job of producing enough TSH for your needs then you are going to be kept horribly low in medication. The fact that your dose of levo has been dropped from 125mcg to 50mcg per day seems to suggest that either your doctor is prescribing based only on TSH, and/or he has no clue that thyroid hormone dose changes (when they are necessary, and I'm totally unconvinced there was any need for a change in your meds in the first place) must always be done slowly to allow the body to adjust. Did the drop in meds happen in one big jump or have you been dropped slowly?

    You really need to get your Free T4 and your Free T3 measured. You also need to start asking for copies of your blood test results, including reference ranges. People who do this find out all sorts of things the doctors would prefer you not to know. They often tell lies about results being "normal" when in fact they are under or over the range. They will sometimes say that results are normal for tests that haven't even been done.

    Since your dose of Levo has been dropped so dramatically you need to ask for repeat blood tests urgently.

    If you can afford to have blood tests done privately, then take a look at this link :


    If you go to this site :


    and search for "Thyroid Profile Advanced home blood test", it can be done for £89 and only requires you to prick your finger and send blood spots through the post. It includes T4, TSH, FT4, FT3, THYROGLOBULIN ANTIBODIES, THYROID PEROXIDASE ANTIBODIES

  • Human bean, thank you so much for this valuable information. My dose has been gradually lessened over several years, but whereas I felt quite well on the higher dose, my stamina has reduced at the same time as my dosage, which seems rather a coincidence ! I am seeing my GP next week, so will take all this new info with me. Thank you again. X

  • You are obviously deficient in iron. But have you had tests done for :

    Vitamin B12, Vitamin D and folate?

    If not, ask for these to be done, and ask for the results for these too, including the reference ranges. Just being in range isn't sufficient when people have thyroid problems. Levels need to be optimal to have any hope of feeling well.

    If you decide you want to pay for blood tests, wait until you know the complete list of which ones you want, then you could phone Blue Horizon and ask how you can get these tests as cheaply as possible. They have 6 different websites, and sometimes working out the cheapest way of getting tested is a bit of a pain. Or you could ask for advice on here.

You may also like...